Texas, 2025

Damaging Winds in Texas, September 22, 2025

September 22, 2025 · NWS AMA · 3 events in 2 counties and zones

A very weak disturbance utilized a marginally severe storm environment across the western Texas Panhandle during the evening hours of September 22, 2025. A broken line of storms developed over the higher terrain of New Mexico, maintaining just enough strength to produce a couple of low end severe wind gusts as the western Texas Panhandle near Hereford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very weak disturbance utilized a marginally severe storm environment across the western Texas Panhandle during the evening hours of September 22, 2025. A broken line of storms developed over the higher terrain of New Mexico, maintaining just enough strength to produce a couple of low end severe wind gusts as the western Texas Panhandle near Hereford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 22, 5:19 PM CST, 3 hours 9 minutes earlier. Its key messages:

  • Issued at 1211 PM CDT Mon Sep 22 2025 Precipitation chances return today with potential to see severe thunderstorms capable of all hazards, primarily in the northeastern combined Panhandles. Chances of showers and thunderstorms will persist into the overnight hours with chances showers to follow Tuesday into early Wednesday. Drier weather looks to close the work week out with a low chances of more storms to follow Sunday.
Area forecast discussion, Sep 22, 5:19 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
619 PM CDT Mon Sep 22 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1211 PM CDT Mon Sep 22 2025

Precipitation chances return today with potential to see severe
thunderstorms capable of all hazards, primarily in the
northeastern combined Panhandles.

Chances of showers and thunderstorms will persist into the
overnight hours with chances showers to follow Tuesday into early
Wednesday.

Drier weather looks to close the work week out with a low chances
of more storms to follow Sunday.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 1211 PM CDT Mon Sep 22 2025

As of this writing, GOES water vapor imagery shows the first
signs of the expected upper level trough digging down into the
northeastern portion of the Great Basin Region and the northern
Rockies at this time. This trough is progged to continue to dig
and swing into WY/CO developing a closed low tonight, sending the
first push of CAA, knocking temperatures down to near normal
tomorrow. For today, this system will send ripples through quasi-
zonal flow aloft this evening. It will also increase H5 winds as
well as mid to upper level moisture. However, at the lower levels
and the surface, a surface trough is expected to bring in dry air.
A line of showers and maybe a rogue thunder is expected to move
into the combined Panhandles from the west this evening. With the
lack of instability (<100 J/Kg MLCAPE) severe storms are not
expected in the way of strong updrafts. However, the nature of the
lower levels suggests strong winds are a potential with DCAPE
around 1000 J/Kg at the onset of the showers. Will be on the look
out for dry microbursts.

Later into the overnight hours as the aforementioned surface trough
moves east caring shower and storm activity into the eastern
Panhandles, updrafts will be moving into a more favorable
environment with MLCAPE values picking up to around 1500 to 2500
J/Kg. However there may still be quite a bit of CIN in place with
a warm H85-H7 layer. Previous runs of model guidance suggesting an
expected cold front to help with thunderstorms in the
northeastern combined Panhandles closer to midnight. Now models
are suggesting that this surface trough will come through and
bring some less robust thunderstorms modifying the environment
before the front can come through. CAMs have continued with
thunderstorm activity in the northeastern Panhandles tonight but
have since kept the more robust storms further east in south-
central KS and western OK. Previously a convective complex was
suggested to move southeast cutting through the northeastern FA.
Where as now, everything continues east following the surface
trough and H7 low. Depending on how things come together for this
highly conditional potential event, some large hail up to golf
balls and damaging winds may still come to fruition in the
northeast. Potentially even a quick spin up. But things are
looking less favorable for the NE Amarillo CWA for the higher end
severe. Also, suggest a much sooner end to heavy activity.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 1211 PM CDT Mon Sep 22 2025

One more cool day, below normal temps in the lower to
mid 70s , expected Wed before upper level ridging builds back in
bringing the combined Panhandles back to near to above normal. Thu
is expected to see temperatures return to near normal in the upper
70s to lower 80s. Friday into the weekend is when temperatures
return to the mid to upper 80s across the area which is at least
5 degrees above normal.

The NBM does introduce some slight chance PoPs, mainly to the
western combined Panhandles starting Saturday night. However, the
GFS and EC both bring in the next upper level low a bit slow and
suggests that much of this precipitation will stay in NM and the
Desert Southwest at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Mon Sep 22 2025

VFR conditions are expected throughout the majority of the 00Z TAF
period at all TAF sites. The only exception could be from the
start of the TAF period through 04-05Z where VCTS are expected.
If a TS were to move over the TAF site, erratic winds will be
possible. Otherwise, winds will generally be out of the SW,
becoming more northerly by 04-06Z as a cold front moves south.
Winds will remain northerly through the rest of the TAF period
with sct to bkn mid and high clouds.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...29
Hazardous weather outlook, Sep 22, 11:40 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1240 PM CDT Mon Sep 22 2025

OKZ001>003-TXZ001>020-317-230545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1240 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Although the chances for thunder are low in the western Panhandles
this evening, some showers may be present with the threat of dry
microburst that could lead to wind gusts exceeding 60 miles per
hour.

There is a conditional severe thunderstorm threat in the
northeastern Panhandles late tonight. At this time, primary threat
is large hail and damaging winds, but the potential for a tornado
can't be fully ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 22, 6:19 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
719 PM CDT Mon Sep 22 2025

TXZ006-007-230045-
Hartley TX-Moore TX-
719 PM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOORE AND EASTERN
HARTLEY COUNTIES THROUGH 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hartley, or 17 miles south of Dalhart, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 10257 3595 10261 3603 10206 3573 10198
TIME...MOT...LOC 0019Z 256DEG 32KT 3581 10247

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 22, 6:45 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
745 PM CDT Mon Sep 22 2025

TXZ002-006>008-011>013-230115-
Hartley TX-Hutchinson TX-Sherman TX-Potter TX-Carson TX-Moore TX-
Oldham TX-
745 PM CDT Mon Sep 22 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN OLDHAM...NORTHWESTERN
CARSON...WESTERN HUTCHINSON...SOUTHEASTERN SHERMAN...POTTER...MOORE
AND SOUTHEASTERN HARTLEY COUNTIES THROUGH 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Cactus to 5 miles west of
Masterson to 6 miles southwest of Valley De Oro. Movement was east at
45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Cactus, Fritch, Sunray, Sanford, Four Way, Valley De Oro, Boys
Ranch, Masterson, and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 10231 3599 10222 3618 10162 3606 10162
      3605 10159 3575 10152 3535 10158 3528 10237
TIME...MOT...LOC 0045Z 255DEG 38KT 3594 10213 3565 10206 3541 10222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 22, 7:15 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
815 PM CDT Mon Sep 22 2025

TXZ012-013-230145-
Potter TX-Carson TX-
815 PM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES THROUGH 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Valley De Oro, or 12 miles north of Amarillo,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3529 10199 3547 10199 3551 10145 3524 10145
TIME...MOT...LOC 0115Z 269DEG 33KT 3538 10191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 22, 7:57 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Mon Sep 22 2025

OKZ001-002-TXZ002-003-230230-
Cimarron OK-Texas OK-Sherman TX-Hansford TX-
857 PM CDT Mon Sep 22 2025

...STRONG THUNDERSTORMS WILL IMPACT TEXAS...EASTERN CIMARRON...
NORTHWESTERN HANSFORD AND NORTHERN SHERMAN COUNTIES THROUGH 930 PM
CDT...

At 857 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Eva to 4 miles north of
Stratford. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Guymon, Stratford, Goodwell, Eva, Hough, Griggs, Texhoma, and
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3644 10140 3631 10216 3699 10213 3700 10135
TIME...MOT...LOC 0157Z 238DEG 32KT 3689 10185 3641 10208

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
September 22, 8:28 PM CST
Where
Deaf Smith County, 1.33 mi WNW of Hereford
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.420

Thunderstorm Wind, Deaf Smith

When
September 22, 8:35 PM CST
Where
Deaf Smith County, 1.49 mi NNW of Hereford Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
34.870, -102.330

Thunderstorm Wind, Armstrong

When
September 22, 9:55 PM CST
Where
Armstrong County, 15.2 mi SSE of Goodnight
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.820, -101.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294445, 1294446, 1294518.